Florida, 2023Lightning Strike in Florida, August 14, 2023
August 14, 2023 · NWS MLB · 1 event in 1 county or zone
A young girl was struck and critically injured by a lightning strike near Sebastian Inlet. Her mom was also injured but was later released from the hospital.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A young girl was struck and critically injured by a lightning strike near Sebastian Inlet. Her mom was also injured but was later released from the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 14, 1:10 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 14, 1:10 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
210 PM EDT Mon Aug 14 2023
...High Heat and Humidity Again Tuesday As Storm Chances Pick Up...
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 210 PM EDT Mon Aug 14 2023
Key Messages:
-Heat Advisory Extended Into Tuesday
-Storm Coverage Ticks Up Through The Work Week
-Not Quite As Hot Later This Week
Through Tomorrow...
HEAT IMPACT:
First issue is the persistent heat wave affecting the Southern
U.S. Many locales across our forecast area have already exceeded
108F heat indices - our heat advisory criteria. Some folks will
feel cooling effects of showers and storms through the evening,
providing near-immediate relief in their vicinity. However, rain-
free spots will remain dangerously hot. Similar conditions are
forecast for Tuesday, with highs well into the 90s and intense
humidity. This warrants yet another extension of the heat
advisory into tomorrow afternoon.
STORM IMPACT:
RAP analysis and area RAOBs continue to indicate a moisture-rich
environment across Central Florida, characterized by PW values
>2.25" and 0-3km mixing ratios around 14.5 to 15 g/kg. Along and
south of I-4, subtle convergence is noted in the 0-1km streamlines.
Meanwhile, the Atlantic breeze is nudging inland over our coastal
counties especially south of Cape Canaveral. The only limiting
factor evident on the 14/15Z XMR sounding was a notable inversion
at H7. Convective temps are still only in the low 90s, so
scattered rain and lightning are already developing amid this
favorable parameter space. Activity will be on the decline through
the evening with a quiet overnight anticipated. Lows will fall
into the mid and upper 70s.
Anomalously high moisture values remain in place on Tuesday,
especially across the Space Coast, Daytona Beach, and Greater
Orlando areas. A slight weakness at H5 develops in response to a
shortwave passing through the Ohio Valley. Scattered to numerous
(40% south to 70% north) showers and lightning storms appear
likely to develop in the afternoon and evening across the area.
The strongest storms this afternoon and again tomorrow will
produce frequent lightning, gusty winds to 50 mph, very efficient
rainfall rates which could lead to isolated flooding of urban and
poorly drained locations, and perhaps a brief funnel cloud.
&&
.PREVIOUS DISCUSSION... (Extended)
Issued at 326 AM EDT Mon Aug 14 2023
Wed-Mon...A weakening mid-level trough stretching from the northeast
U.S. through the lower Mississippi Valley will continue to be
stretched thin, though a general "troughy" pattern aloft will exist
across the Florida peninsula through late week and into Sat
before moving west of the peninsula and across the GoMex. Also
during this time, high pressure in the mid-levels will venture out
of the Desert Southwest and into the Great Plains on Friday
continuing to branch out into the Upper Midwest and Deep South
into the weekend and early next week as height increases occur
across Florida. The surface ridge axis will build back toward the
central peninsula on Thu and lift further northward into the
remainder of the extended.
Relatively rich PWATs (in excess of 2 inches) will continue across
ECFL thru Sat night, then push westward as some drier air pushes into
the area from the east Sun/Mon as onshore flow deepens. Highest rain
chances will exist across the area Wed-Sat. Much of the area will
see numerous convective coverage with some lower scattered
coverage later in the weekend and on Mon. Daily ECSB formation is
forecast with collisions across the interior, then a more dominant
ERLY flow Sat-Mon.
Clouds/precip may temper temps down a bit Wed-Sat (L-M90s); perhaps
some U80s on Thu for areas with thicker cloud cover and longer
durations of precip. Near 90F and L90s Sat-Mon, especially with the
aforementioned onshore flow. Humidity will remain elevated with heat
indices continuing in the triple digits. Overnight lows generally
in the M-U70s.
&&
.MARINE...
Issued at 210 PM EDT Mon Aug 14 2023
Through Tue...1-2 ft waves reported offshore right now as
tranquil marine conditions continue beneath high pressure.
Prevailing seas remain 1-2 feet through the period. A few storms
are possible. There is also a 50-60% chance of offshore- moving
storms especially near the Brevard coast this evening and
generally Brevard/Volusia coasts Tuesday. Gusty outflows and
locally higher seas expected near any stronger storms. Winds
become SSW tonight before backing SE Tuesday afternoon, remaining
around 10 kt or less.
Wed-Fri... (Previous) The low-level ridge axis will get shunted
southward Wed- early Thu, then venture back north across the
central peninsula later on Thu, finally moving north of the local
waters during the day on Fri. Winds mostly SSW-SSE thru the period
and may "back" more SE/E Fri overnight with the approach of a
weak disturbance. A daily sea breeze is forecast. Seas 1-3 ft but
may build up to around 4 ft well offshore at times on Thu.
Scattered shower and lightning storm development on Tue, but could
become more numerous on at least Wed- Thu with an unsettled
weather pattern aloft. Expect some occasional offshore moving
storms, perhaps more prominent on Thu due to stronger steering
flow. Winds/seas locally higher invof convection.
&&
.AVIATION...
(18Z TAFS)
Issued at 210 PM EDT Mon Aug 14 2023
SCT TSRA/SHRA impacts expected at all terminals through the rest of
the afternoon and evening. Shifted timing of VCTS/TEMPOs at inland
terminals and TIX-MLB a little earlier, starting at 18Z and added
wind gusts 15G25KT. Increasing confidence of a sea breeze collision
VRB-SUA producing SCT TSRA/SHRA continued VCTS until 00Z and can't
rule out short-fused TEMPOs. Gradual clearing starting around 22-23Z
with mainly dry conditions by 00-02Z. VFR Conditions prevail
overnight. East florida sea breeze collision and diurnal TSRA/SHRA
expected Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 78 94 77 93 / 20 70 20 70
MCO 79 97 79 95 / 20 70 30 70
MLB 78 93 78 93 / 30 60 30 70
VRB 78 93 77 93 / 20 50 20 70
LEE 79 95 77 93 / 20 70 20 70
SFB 79 97 79 95 / 20 70 20 70
ORL 79 96 79 95 / 20 70 30 70
FPR 78 93 77 93 / 20 40 20 70
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ041-044>046-053-
058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.
Heat Advisory from 11 AM to 7 PM EDT Tuesday for FLZ041-044>046-
053-058-141-144-154-159-164-247-254-259-264-347-447-547-647-
747.
AM...None.
&&
FORECASTS/AVIATION...Heil
RADAR................Weitlich
AVIATION.............Haley
IDSS.................KellyHazardous weather outlook, Aug 14, 7:44 AM EST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Melbourne FL
844 AM EDT Mon Aug 14 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-150045-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
844 AM EDT Mon Aug 14 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.EXCESSIVE HEAT IMPACT...
Temperatures are forecast to climb into the mid to upper 90s across
east central Florida, which will combine with the higher humidity
and lead to peak heat indices generally between 108 to 112. As a
result, all of east central Florida is under a Heat Advisory from 11
AM through 7 PM today. Be sure to practice heat safety and remain
well hydrated and take frequent breaks in an air conditioned room or
in the shade if outside. Never leave children or pets unattended in
vehicles for any length of time.
.THUNDERSTORM IMPACT...
Increased moisture will lead to better coverage of showers and
storms this afternoon. The highest coverage of storms is forecast
to occur near and south of Greater Orlando, extending over toward
the Space and northern Treasure Coasts. The strongest storms will
be capable of producing frequent cloud- to- ground lightning
strikes, gusty winds up to 50 mph, and heavy downpours. Move
inside at the first sign of threatening skies or if you hear
thunder.
.FLOOD IMPACT...
Slower storm motions and the potential for training storms means
that some locations, especially across the interior, could pick
up between 1 to 3 inches of rainfall in a 60 to 90 minute period.
This could produce localized flooding of urban and poorly drained,
low lying areas. If you come across a flooded road while out
driving, remember to turn around, don't drown.
.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms will be capable of producing wind gusts to
around 35 knots, primarily over inland lakes and the Atlantic
waters. Storms will also be capable of producing frequent cloud-to-
water lightning strikes and heavy downpours.
.RIP CURRENT IMPACT...
A moderate risk of rip currents exists at all east central Florida
beaches today. Always swim near a lifeguard, and never enter the
surf alone.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Dangerously high temperatures and heat indices will persist across
central Florida through early this week. By the mid-week, higher
coverage and earlier development of storms may keep temperatures
and heat indices a few degrees lower than they have been over the
past few weeks.
Coverage of afternoon and evening storms is expected to increase
from Tuesday onward. Frequent cloud to ground lightning, brief wind
gusts in excess of 40 mph, and localized flooding from torrential
downpours may occur with stronger storms. The risk for stronger
offshore-moving storms will also increase.
A moderate risk for dangerous rip currents will continue at all
central Florida Atlantic beaches through early this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. However,
spotters are encouraged to report any rainfall totals over 3
inches to the National Weather Service office in Melbourne.
Heil
In the hours before
Special weather statement, Aug 14, 2:17 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
317 PM EDT Mon Aug 14 2023
FLZ647-747-141945-
Southern Brevard Barrier Islands FL-Mainland Southern Brevard FL-
317 PM EDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of southeastern Brevard
County through 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melbourne, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Indialantic, and Patrick Air
Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2806 8051 2802 8065 2814 8071 2819 8071
2828 8057 2819 8056
TIME...MOT...LOC 1917Z 237DEG 10KT 2813 8064
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WeitlichLocal storm report, Aug 14, 4:40 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
540 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Rain Eau Gallie 28.13N 80.64W
08/14/2023 M3.67 inch Brevard FL Mesonet
Weather Underground site KFLMELBO668 on the Eau Gallie
River. Measured rainfall.
&&
Event Number MLB2300509
WatsonLightning, Indian River
- When
- August 14, 4:45 PM EST
- Where
- Indian River County, 3.02 mi NNE of Sebastian
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.860, -80.450
A 11 year old girl visiting from Minnesota was struck and severely injured by a lightning strike at Sebastian Inlet State Park. As of a September 1st news report, the girl was still unconscious and is expected to be permanently disabled. Her mom was also injured but was later released from the hospital. Time estimated via lightning strike data.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 14 to 16, 20235 deaths · 1 event
- Flash Flooding and Flood in Tennessee, August 14 to 15, 2023$10 million · 1 in hail · 27 events
- Flash Flooding in Missouri, August 14, 2023$20 million · 3 events
- Tornado and Damaging Winds in North Carolina, August 14 to 15, 2023$120,000 · EF1 · 9 events
- Tornado in Indiana, August 14, 2023$70,000 · EF0 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 14, 2023$65,000 · 2 events
- Damaging Winds in Virginia, August 14, 2023$55,000 · 52 kt wind · 5 events
- Excessive Heat in Louisiana, August 14, 202336 events
- Wildfire in Colorado, August 14 to 21, 2023$40,000 · 1 event
- Tornado and Damaging Winds in North Carolina, August 14 to 15, 2023$5,000 · EF1 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 202326 events
- Flash Flood and Flooding in Wisconsin, August 14, 2023$24,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118342.